Florida, 2019Damaging Wind in Florida, May 3, 2019
May 3, 2019 · NWS MLB · 1 event in 1 county or zone
A storm system moving away from the Florida peninsula caused winds to become southwest at the surface across central Florida. Daytime heating combined with plenty of moisture led to the development of numerous showers and thunderstorms across central Florida.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A storm system moving away from the Florida peninsula caused winds to become southwest at the surface across central Florida. Daytime heating combined with plenty of moisture led to the development of numerous showers and thunderstorms across central Florida. The southwest winds favored the west coast sea breeze, which raced inland quickly allowing many thunderstorms to develop across the area. One thunderstorm that developed in Palm Beach County quickly moved northeast into Martin County where it became severe and produced a strong wind gust.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Melbourne, FL wrote its last area forecast discussion before the first event at May 3, 9:30 AM EST, 5 hours 10 minutes earlier.
Area forecast discussion, May 3, 9:30 AM EST, 5 hours 10 minutes before
Area Forecast Discussion
National Weather Service Melbourne FL
1030 AM EDT Fri May 3 2019
.DISCUSSION...
Latest WPC analysis shows the trof axis has lifted into the FL Big
Bend/ern panhandle, leaving central FL under its ascending flank
with a brisk SW flow prevailing thru the H100-H70 lyr. RAP40
analysis shows a respectable band of mid/upr lvl dynamic lift just
south of the I-4 Corridor in the form of overlapping omega and
divergence fields. Morning RAOBs show moderate to high moisture thru
the column with PWat values btwn 1.75"-2.00" at KJAX/KXMR, and btwn
1.50-"1.75" at KTBW-KMFL. RAP40 confirms this profile with H100-H70
mean RH values btwn 80-90pct from Tampa/Lake-O northward, decreasing
to 70-80pct to the south. Mid lvls are modestly unstable...H85-H50
lapse rates arnd 5.5C/KM but no sig subsidence inversions either.
The deep SW flow will pull the slightly drier air up from the south
peninsula, but overall PWat values will remain at least abv the
1.50" mark. This will combine with enhanced dynamic and
thermodynamic instability aloft to generate sct/nmrs shras and sct
tsras thru the aftn. The brisk/deep SW flow overhead will push aftn
temps well into the 80s with a few spots along the Treasure Coast
reaching the 90F mark. While these temps will easily exceed their
convective triggers, tstorm strength will be tempered by the lack of
sfc/low lvl mesoscale boundaries as the strength of the SW flow
prevents the formation of the east coast sea breeze.
Minor changes with the mrng update to increase max temps a few degs
as well as to notch up PoPs over the Treasure Coast/Lake-O region.
&&
.AVIATION...Thru 04/12Z.
Sfc Winds: Thru 04/00Z...SW 8-13KTS coastal sites S of KMLB ocnl
sfc G18-22KTS. Btwn 04/00Z-04/03Z...bcmg S/SW 3-6KTS.
WX/Vsbys/Cigs: Thru 03/18Z...E of KTIX-KOBE sct MVFR shras/isold IFR
tsras. Btwn 03/18Z-03/24Z...N of KISM-KMLB nmrs MVFR shras/sct IFR
tsras...S of KISM-KMLB sct MVFR shras/isold IFR tsras. Btwn 04/00Z-
04/04Z...E of KMLB-KOBE chc MVFR shras/slgt chc IFR tsras...W of
KMLB-KOBE slgt chc MVFR shras.
&&
.MARINE...
Inverted trof axis over the FL Big Bend/ern Panhandle will interact
with a weak ridge axis over south FL to generate a gentle to
moderate SW breeze acrs the lcl Atlc this aftn. Lcl data buoy/C-MAN
network showing marginal to poor boating conds acrs the area with
nearshore seas btwn 3-4FT, building to 4-5FT offshore. However, the
offshore wind component is generating rough chop within a few miles
of the coast with the nearshore Scripps buoys indicating dominant
pds AOB 5sec. Winds/seas should trend down this aftn as the trof
axis continues to lift northward, allowing the lcl pgrad to relax,
but overall conditions will remain marginal at best.
For the mrng update, will keep the cautionary statement in place for
the offshore legs of Brevard/Volusia counties, but anticipate these
will be dropped with the aftn package.
&&
.MLB WATCHES/WARNINGS/ADVISORIES...
FL...None.
AM...None.
&&
Short Term/Aviation...Bragaw
Long Term/Impact WX...Rodriguez
Hazardous weather outlook, May 3, 3:59 AM EST, 10 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Melbourne FL
459 AM EDT Fri May 3 2019
AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-040000-
Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia-
Brevard County Line to Sebastian Inlet 0-20 nm-
Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia-
Brevard County Line 20-60 nm-Volusia-
Brevard County Line to Sebastian Inlet 20-60 nm-
Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia-
Northern Lake-Orange-Seminole-Southern Brevard-Osceola-
Indian River-Okeechobee-St. Lucie-Martin-Coastal Volusia-
Southern Lake-Northern Brevard-
459 AM EDT Fri May 3 2019
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.
.DAY ONE...TODAY AND TONIGHT.
.THUNDERSTORM IMPACT...
Showers will increase across the area into late morning and
afternoon hours, with isolated thunderstorms also developing. Any
storms will eventually shift toward the coast and offshore into
the late afternoon and early evening as they move toward the east
to northeast around 15 to 20 mph. Main threats from this activity
will be dangerous lightning strikes, gusty winds up to 40 mph, and
locally heavy rainfall around 1 to 2 inches.
.RIP CURRENT IMPACT...
A moderate risk of rip currents will exist along the beaches of
east central Florida today. Greatest threat for rip currents will
be from the late morning through the afternoon hours due to tidal
effects. Always swim near a lifeguard and never swim alone.
.MARINE THUNDERSTORM GUST IMPACT...
Isolated thunderstorms that develop across the area into the
afternoon will have the potential to produce wind gusts near 34
knots as they move toward the east to northeast around 15 to 20
knots across inland lakes and offshore late in the day.
.WIND AND SEA IMPACT...
Small craft should exercise caution if venturing into the offshore
waters of Volusia and Brevard counties this morning for southerly
winds up to 15 to 20 knots and seas up to 6 feet.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
Isolated to scattered lightning storms can be expected each
afternoon through the weekend and into early next week. Storms
will push offshore the coast and into the Atlantic waters.
Lightning strikes and gusty winds will be the primary storm
hazards.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed today.
Weitlich
In the hours before
Local storm report, May 3, 1:27 PM EST, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Melbourne FL
227 PM EDT FRI MAY 3 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0220 PM TSTM WND GST 4 NNE HAULOVER CANAL 28.80N 80.74W
05/03/2019 M45 MPH Volusia FL OTHER FEDERAL
USAF WIND TOWER 22 MEASURED A WIND GUST OF 39 KT/45 MPH
FROM THE WSW.
&&
JCSpecial weather statement, May 3, 1:57 PM EST, 43 minutes before
Special Weather Statement
National Weather Service Melbourne FL
257 PM EDT Fri May 3 2019
FLZ064-031930-
Martin FL-
257 PM EDT Fri May 3 2019
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN MARTIN COUNTY UNTIL 330
PM EDT...
At 257 PM EDT, Doppler radar was tracking a strong thunderstorm 8
miles west of Hobe Sound, moving northeast at 25 mph.
Wind gusts up to 50 mph will be possible with this storm.
Locations impacted include...
Stuart, Jupiter Island, Palm City, Hobe Sound and Port Salerno.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 2715 8035 2721 8031 2721 8029 2722 8029
2724 8027 2725 8019 2707 8011 2696 8017
2696 8039
TIME...MOT...LOC 1857Z 212DEG 21KT 2703 8028
RodriguezSpecial weather statement, May 3, 2:27 PM EST, 13 minutes before
Special Weather Statement
National Weather Service Melbourne FL
327 PM EDT Fri May 3 2019
FLZ059-064-032000-
St. Lucie FL-Martin FL-
327 PM EDT Fri May 3 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN ST. LUCIE AND
NORTHEASTERN MARTIN COUNTIES UNTIL 400 PM EDT...
At 327 PM EDT, Doppler radar was tracking a strong thunderstorm over
Witham Field, or over Stuart, moving northeast at 20 mph.
Wind gusts up to 50 mph will be possible with this storm.
Locations impacted include...
Walton, Stuart, Jupiter Island, Palm City and Hobe Sound.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 2705 8012 2710 8033 2721 8035 2733 8034
2741 8026 2707 8011
TIME...MOT...LOC 1927Z 208DEG 16KT 2719 8022
RodriguezLocal storm report, May 3, 2:36 PM EST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Melbourne FL
336 PM EDT FRI MAY 3 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0333 PM TSTM WND GST 1 SSW JENSEN BEACH 27.22N 80.24W
05/03/2019 M42 MPH Martin FL MESONET
MESONET WEATHER STATION RECORDED A WIND GUST OF 36 KT/42
MPH FROM THE SW.
&&
JCLocal storm report, May 3, 2:38 PM EST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Melbourne FL
338 PM EDT FRI MAY 3 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0335 PM TSTM WND GST MELBOURNE AIRPORT 28.10N 80.64W
05/03/2019 M39 MPH BREVARD FL ASOS
MEASURED GUST OF 34 KT/39 MPH FROM THE SSE.
&&
JCLocal storm report, May 3, 2:40 PM EST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Melbourne FL
340 PM EDT FRI MAY 3 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0335 PM TSTM WND GST 2 ESE JENSEN BEACH 27.22N 80.20W
05/03/2019 M43 MPH AMZ555 FL MESONET
WXFLOW SITE XJEN MEASURED A WIND GUST OF 37 KT/43 MPH
FROM THE SSW.
&&
JCThunderstorm Wind, Martin
- When
- May 3, 2:40 PM EST
- Where
- Martin County, 1.38 mi N of Sewalls Pt
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 27.200, -80.170
A mesonet site near Bathtub Beach measured a peak wind gust of 50 knots or 58 mph from the southwest.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Texas, May 3 to 4, 20192 deaths · $4.2 million · EF2 · 33 events
- Flash Flood and Flooding in Missouri, May 3 to 16, 20192 deaths · $3.0 million · 3 events
- Hail and Damaging Winds in West Virginia, May 3, 2019$563,000 · 1.75 in hail · 15 events
- Damaging Winds in Texas, May 3, 2019$165,000 · 61 kt wind · 7 events
- Tornado and Lightning Strike in Florida, May 3, 2019$100,000 · EF0 · 3 events
- Tornadoes and Hail in Texas, May 3, 2019$35,000 · EF0 · 9 events
- Hail and Damaging Winds in Pennsylvania, May 3, 2019$26,000 · 1 in hail · 9 events
- Hail and Damaging Winds in Virginia, May 3, 20191.75 in hail · 15 events
- Marine Thunderstorm Winds in Gulf of Mexico, May 3 to 4, 201914 events
- Tornadoes and Hail in Texas, May 3, 2019$11,000 · EF0 · 8 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, May 3, 201950 kt wind · 8 events
- Hail and Damaging Winds in Tennessee, May 3 to 4, 20191 in hail · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 813570.